20 answers

New Singulair Side Effects

Has anyone noticed subtle changes in their child while taking Singulair? My 11 year old has allergies and asthma and has been on Singulair (and other meds) for a long time on and off. I notice distict changes in mood, behavior and sleeping habits while on Singulair. I brought it up to our pediatrician several years ago and he brushed it off as being perfectly safe. I even brought it up to my son's allergist more recently and she was puzzled. Said it must be something else. Imagine my surprise when I've been seeing the news articles on Singulair that it can cause these precise symtoms. I have asked a couple friends whose kids are on Singulair if they've noticed anything and no one has. Has anyone out there??

1 mom found this helpful

What can I do next?

So What Happened?™

Thank you so much to everyone for all of the insightful responses I received! I am glad I am not alone with my suspicions. After seeing other people's stories and doing more research into the drug, I am convinced that Singulair is affecting him in some way. I will bring it up the next time we go see his allergist and be armed with more info. since, apparently, none of her other patients have ever brought this up. Thanks again!

Featured Answers

Can't say that I've seen side effects that I would attribute to the medicine (but wouldn't necessarily rule these out either--we've just had too many changes to pinpoint things). I did hear a developmental optometrist mention that some allergy medications cause problems with functional vision.

Hi! This subject makes me so mad. Medications do affect people differently. Singulair causes the exact side effects you are saying for me and my son. I was very irritable, couldn't sleep, etc. I am off all antihistamines. Doctors do not seem to want to admit that medications do have harmful side effects. It is up to the patient to decide if the effects are worth it. Just because the doctor has not heard of effects from their patients do not mean that it does not exist. We suffer and are miserable with the allergies but I do prefer that to the anger and irritability from the Singulair/Allegra etc. My son's teachers also appreciate the fact that I no longer give that medication to my son.

More Answers

Here's some additional info that I hope you might find helpful...

http://www.askdrsears.com/html/8/t080700.asp

Best wishes,
J.

1 mom found this helpful

i recently stumbled upon a whole website devoted to people with kids who had reactions to medications especially allergy meds and mood swings. I would get her off of it and look into other way of treating her with little or no medication

My children have not taken it, but my friend recently took her 7 year old daughter off of it because she would have bi-polar -like symptoms when she was on it. Even though she has severe asthma, my friend could not take the side-effects and has been trying other, more natural solutions.

Trust your instincts, and find something else if you are seeing changes in your child.

My 8 year old son was on and off Singulair for about 2 years and didn't experience any serious side effects. However, I knew that children's chewables contained Aspartame (excitotoxin) and artificial flavors and stuff so we requested a prescription for adult pills (no Aspartame there)and portioned appropriately for his age. Same went for Zyrtec. In the meantime, we were constantly looking for natural alternatives and with allergy treatments such as EFT and NAET, and proper diet he no longer needs to be on any meds. I never accepted in my mind the idea on keeping him on medications for a long period of time - only as needed, as you don't really know how his body is doing without drugs and how it can start to work more on its own and eventually recover. Follow your intuition and request a change of prescription, or maybe try and wait to see if he still needs it. Best of luck to you and your son.

J. K.

Hi,

My pediatrician did tell me that behavioral changes were being seen in older children who were taking singulair and
they were trying to ween kids off the meds. My child, only a toddler was taking singulair for allergies, even though he isnt at rish because he is younger, I did not want to take a chance. I took him off singulair, and I also now use neilmed saline nose type products for his allergies.

Hope this helps.

my friend had her boy on it from age 3 till age 9. Finally they made the connection you are making. It had gotten really bad - her son got paranoid and developed phobias about being in a room by himself and being in elevators, flying, etc.

They took him off the singular and within a few weeks he was not having any of those phobias anymore, and sleeping better and not having meltdowns as much at all. The boy said to his mom "I'm so glad I don't get that jittery feeling anymore. I never want to go back on that Singular. It made my skin jump."

SO, that is all the evidence I needed - my daughter went on Claritin this spring when she was diagnosed with seasonal allergies! No issues at all.

Mommy 3,
Yes!!!! Our son was put on Singulair for tightness in his chest and wheezing and it drastically affected our 8 1/2 yr old son's mood and yes sleeping habits.
Plus, it didn't help, actually seemed to make it worse, so we took him off of the singulair.
Had the same brush off from the pediatrician. When we told her it does not help, she prescribed an additional drug!

Hi! This subject makes me so mad. Medications do affect people differently. Singulair causes the exact side effects you are saying for me and my son. I was very irritable, couldn't sleep, etc. I am off all antihistamines. Doctors do not seem to want to admit that medications do have harmful side effects. It is up to the patient to decide if the effects are worth it. Just because the doctor has not heard of effects from their patients do not mean that it does not exist. We suffer and are miserable with the allergies but I do prefer that to the anger and irritability from the Singulair/Allegra etc. My son's teachers also appreciate the fact that I no longer give that medication to my son.

1 / 3
Required Fields

Our records show that we already have a Mamapedia or Mamasource account created for you under the email address you entered.

Please enter your Mamapedia or Mamasource password to continue signing in.

Required Fields

, you’re almost done...

Since this is the first time you are logging in to Mamapedia with Facebook Connect, please provide the following information so you can participate in the Mamapedia community.

As a member, you’ll receive optional email newsletters and community updates sent to you from Mamapedia, and your email address will never be shared with third parties.

By clicking "Continue to Mamapedia", I agree to the Mamapedia Terms & Conditions and Privacy Policy.